Ask a doctor

Why Have Botox Injections Not Significantly Reduced my Crow's Feet? (photo)

I had Botox injections in February this year but the result have not been anywhere as effective as the two previous occasions. I have deep lines when I smile (static ones when not but less obvious) and my doctor says that she used 21 units per side which I think is pretty high (even for a male) but 2 months on my lines are as per my picture. Do I need to ask for an even higher number of units or do I have to accept that it just doesn't work for me anymore?

Doctor Answers (12)

Botox effectiveness for crows feet

+2

A couple of issues going on in the lower lateral crows feet area.  This is where the orbicularis oculi muscle around the eye overlaps the top portion of the zygomaticus muscle which is the predominant muscle for smiling.  Those lower lines lie right on top of this junction.  The orbicularis muscle can be relaxed easily with superificial placement of Botox.  It appears there still is activity to this muscle.  It would appear that either the product was injected too deeply thus not affecting the orbicularis which lies just below the skin surface.  I generally don't like to go after the top of the zygomaticus muscle as this can not only impact your ability to smile but can really start giving your face that flat, stroke like appearance. 


Los Gatos Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Crows feet after botox

+2

Because of the way that this photo is taken,  I am not sure that crows feet are your real problem. What bothers me most are the wrinkles that you are getting when smiling. These are being partially created by the pushing up of your cheeks. This problem is harder to fully correct with Botox but sometimes a little filler can be used to help  iron this out. 

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

Botox to crow's feet

+1

I see at least two explanations. First, the crow's feet wrinkles will relax to a point, but if the lines have been there a long time and a permanent wrinkle has developed, or there is redundant skin, the lines won't completely disappear. Second, the upper cheek muscles, which form wrinkles below the eyes when you smile likely weren't treated adequately.  See your injector and they can reassess your results and modify their injection pattern.

Matheson A. Harris, MD
Salt Lake City Oculoplastic Surgeon
5.0 out of 5 stars 6 reviews

You might also like...

Botox Works For The Crows Feet

+1

The number of units in this question isn't really significant.  If you pleased with your results the first two times, ask your physician to review treatment notes from those specific visits.  It is highly unlikely that it has become ineffective; Botox temporarily paralyzes the muscle around the eye, the obicularis oculi.  It seems the muscle bringing those wrinkles into place is the zygomatic muscle, one you should not place Botox in.  I believe your Botox is working for you, and this is more of an overlying skin laxity issue.  Speak with your treating physician and see if there are other facial rejuvenation procedures they offer that can remedy this issue. “Dr. D”

Edward E. Dickerson, IV, MD
Fayetteville Facial Plastic Surgeon
5.0 out of 5 stars 48 reviews

Botox and crow's feet

+1

It's not uncommon for the crow's feet/lines to return sooner than you might expect. Occasionally, not waiting the recommended time between treatments can result in some resistance. The skin itself gets more lax with aging, and there are other treatment/options for skin tightening, along with Botox.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 131 reviews

Crow's Feet Respond Well To A Combination of The Nonsurgical 3D Vectoring Crow's Feet Lift & Neuromodulators

+1

For most cases of crow's feet related to movement, the use of neuromodulators, such as Botox, Dysport and Xeomin are effective. I have found that a more effective and inclusive approach involves the use of both neuromodulators and treatment directed to the static wrinkles that inevitably result from years of continued folding of the skin with facial movement. For this purpose I have found The Nonsurgical 3D Vectoring Facelift to be especially useful when combined with neuromodulator treatment.

Using the principles of vectoring with volumizing fillers (see The Nonsurgical 3D Vectoring Facelift, The 3D Vectoring Necklift, and the The 3D Vectoring Browlift for further explanation), the region over the bone within the fixed (nonmobile) area of the cheek directly in front of the ear is used as an access point to instill "strands," "strains," or threadlike amounts of the volumizer in a fan shape distribution over the mobile crow's feet (periorbital) area and extending onto the cheek. Requiring only a tiny amount of local anesthesia to numb the entry points, the procedure is relatively painless and takes only a few minutes on each side to perform.

As a rule, immediate smoothing of the crow's feet area is seen. However, as with the other Nonsurgical 3D Vectoring Lifts, continued improvement is anticipated over the next six to eight weeks as new collagen. Treating both the motion and static components of the problem tends to prolong the results of therapy beyond that which might be obtained with either therapy alone.

Nelson Lee Novick, MD
New York Dermatologic Surgeon
5.0 out of 5 stars 11 reviews

Botox for Crow's Feet

+1

I agree with the other doctors that these lines do not actually appear to be crow’s feet, by definition. It looks like a separate muscle contraction is causing these lines. In any case, I’ve had routine Botox patients report that the product’s effectiveness decreased over time. One of them recently switched to Belotero to treat his crow’s feet and he is very happy with the results. Perhaps you should try this filler next time in lieu of Botox. Additionally, your situation can be improved also by the use of resurfacing lasers such as Fraxel repair.

Sanusi Umar, MD
Redondo Beach Dermatologic Surgeon
4.5 out of 5 stars 15 reviews

Crow's feet and Botox

+1

The lines in this photo are not actually the crow's feet. They are from smiling but are from the movement of your cheek muscles, not the sides of your eyes, which are the crow's feet. The lines in this area, in my opinion, really shouldn't be treated with Botox, unless a very small amount only is done, providing minimal correction. It's much more preferable to treat this area with lasers, resurfacing, and light treatments, and fillers, as too much Botox can make your cheek muscles affected and could make it seem like you've had a stroke or bell's palsy.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Botox for Crows Feet

+1

The amount of units of Botox does seem high for treatment of this area as I often have excellent results with half this dose.  Of course if someone smiles wide enough and elevates their cheeks they can still make wrinkles appear in this area despite adequate treatment of the lateral orbiculars muscle.  In your instance, it does appear that you may have persistence of activity of the orbicularis in this area causing your "crows feet" which indicates ineffective treatment if you are only two months out.  

You may benefit from the following:

  • Placement of Radiesse in the cheek area to help provide volume in this area.
  • Laser resurfacing to decrease the appearance of the wrinkles and improve the quality of the skin
  • Retreating the area with a different neuromodulator such as Xeomin or Dysport

Best Regards,

Jacque P. LeBeau, MD

Jacque P. LeBeau, MD
Pensacola Facial Plastic Surgeon
5.0 out of 5 stars 11 reviews

Botox and Crow's Feet

+1

21 units per side is a rather high dose for crow's feet (Assuming FDA approved American product that has been correctly reconstituted and the toxin is active) and should last 3-4 months.  The result will also depend of the depth and nature of the crow's feet.  Sometimes neuromodulators can work synergistically with laser resurfacing to obtain a complete result.  Consider trying Xeomin or Dysport in the future.

Stephen Prendiville, MD
Fort Myers Facial Plastic Surgeon
5.0 out of 5 stars 31 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.